Open Access
March 2014 Nonconventional limit theorems in discrete and continuous time via martingales
Yuri Kifer, S. R. S. Varadhan
Ann. Probab. 42(2): 649-688 (March 2014). DOI: 10.1214/12-AOP796


We obtain functional central limit theorems for both discrete time expressions of the form $1/\sqrt{N}\sum_{n=1}^{[Nt]}(F(X(q_{1}(n)),\ldots,X(q_{\ell}(n)))-\bar{F})$ and similar expressions in the continuous time where the sum is replaced by an integral. Here $X(n)$, $n\geq0$ is a sufficiently fast mixing vector process with some moment conditions and stationarity properties, $F$ is a continuous function with polynomial growth and certain regularity properties, $\bar{F}=\int F\,d(\mu\times\cdots\times\mu)$, $\mu$ is the distribution of $X(0)$ and $q_{i}(n)=in$ for $i\le k\leq\ell$ while for $i>k$ they are positive functions taking on integer values on integers with some growth conditions which are satisfied, for instance, when $q_{i}$’s are polynomials of increasing degrees. These results decisively generalize [Probab. Theory Related Fields 148 (2010) 71–106], whose method was only applicable to the case $k=2$ under substantially more restrictive moment and mixing conditions and which could not be extended to convergence of processes and to the corresponding continuous time case. As in [Probab. Theory Related Fields 148 (2010) 71–106], our results hold true when $X_{i}(n)=T^{n}f_{i}$, where $T$ is a mixing subshift of finite type, a hyperbolic diffeomorphism or an expanding transformation taken with a Gibbs invariant measure, as well as in the case when $X_{i}(n)=f_{i}({\Upsilon }_{n})$, where ${\Upsilon}_{n}$ is a Markov chain satisfying the Doeblin condition considered as a stationary process with respect to its invariant measure. Moreover, our relaxed mixing conditions yield applications to other types of dynamical systems and Markov processes, for instance, where a spectral gap can be established. The continuous time version holds true when, for instance, $X_{i}(t)=f_{i}(\xi_{t})$, where $\xi_{t}$ is a nondegenerate continuous time Markov chain with a finite state space or a nondegenerate diffusion on a compact manifold. A partial motivation for such limit theorems is due to a series of papers dealing with nonconventional ergodic averages.


Download Citation

Yuri Kifer. S. R. S. Varadhan. "Nonconventional limit theorems in discrete and continuous time via martingales." Ann. Probab. 42 (2) 649 - 688, March 2014.


Published: March 2014
First available in Project Euclid: 24 February 2014

zbMATH: 1304.60041
MathSciNet: MR3178470
Digital Object Identifier: 10.1214/12-AOP796

Primary: 60F17
Secondary: 37D99 , 60G15 , 60G42

Keywords: hyperbolic diffeomorphisms , limit theorems , Markov processes , Martingale approximation , Mixing

Rights: Copyright © 2014 Institute of Mathematical Statistics

Vol.42 • No. 2 • March 2014
Back to Top